Hail, Roosevelt
- When
- May 25, 1:24 PM MST to 1:28 PM MST
- Where
- Roosevelt County, 5.38 mi SE of Portales
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.120, -103.270
During the afternoon of the 25th, a sharp dryline draped along the east central plains interacted with upper level energy ejecting east out of Arizona. The combination of strong instability along the dryline and the upper level disturbance produced widespread strong to severe thunderstorms over Curry and Roosevelt Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
During the afternoon of the 25th, a sharp dryline draped along the east central plains interacted with upper level energy ejecting east out of Arizona. The combination of strong instability along the dryline and the upper level disturbance produced widespread strong to severe thunderstorms over Curry and Roosevelt Counties. A few storms continued into the early morning hours of the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 25, 2:13 AM MST, 11 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 313 AM MDT TUE MAY 25 2010 .DISCUSSION...UPPER LOW IS RACING NORTHWARD INTO CANADA WHILE A TRAILING SHORT WAVE TROUGH TRACKS OVER SOUTHERN ARIZONA. AT THE SURFACE LOW LAYER MOISTURE IS INVADING THE SOUTHEASTERN PLAINS OF NEW MEXICO WHILE VERY DRY AND COOL AIR MASS REMAINS OVER REMAINING AREAS OF THE STATE. MODELS HAVE BACKED OFF ON THE PROGRESSION OF WARM AIR ADVECTION AND MOISTURE ADVECTION TO OCCUR TODAY IN THE EASTERN PLAINS...AND THUS FAR THEY SEEM TO BE REASONABLY HANDLING THE PLACEMENT OF MOISTURE. WITH THIS IN MIND HAVE TRIMMED BACK POPS SOME FOR TODAY...BUT AM STILL HEDGING A BIT MORE BULLISH THAN GUIDANCE. HAVE KEPT THINGS OFF OF THE EASTERN SLOPES UNTIL LATE AFTERNOON WITH SCATTERED/CHANCE POPS FAVORING EAST CENTRAL TO SOUTHEASTERN PLAINS. CONVECTIVE OUTLOOK KEEPS THE BULK OF THE RISK FOR SEVERE WEATHER OUTSIDE OF OUR FORECAST AREA...HOWEVER AM STILL EXPECTING STRONG TO SEVERE THUNDERSTORMS TO ERUPT BY LATE AFTERNOON...GENERALLY EAST OF A CLOVIS TO ROSWELL LINE. SUFFICIENT INSTABILITY AND SURFACE BASED CAPE WILL BE IN PLACE ALONG WITH VEERING WIND PROFILES AND 30 TO 35KT OF 0-6KM BULK SHEAR. IN ADDITION...THE AFOREMENTIONED SHORT WAVE TROUGH WOULD INDUCE SOME HIGHER OMEGA VALUES BY LATE AFTERNOON OVER THIS REGION AS IT TRACKS EAST/NORTHEAST. HAVE KEPT POPS STRETCHING FROM CENTRAL MOUNTAIN CHAIN EASTWARD FOR TONIGHT WITH MOISTURE PROGGED TO KEEP INFILTRATING THE STATE. WOULD EXPECT PRECIP TO BE MORE OF A SHOWERY VARIETY ASSOCIATED WITH THE WARM AIR ADVECTION TONIGHT...BUT CONVECTIVE MODES FROM TODAY/S ACTIVITY WILL LIKELY DICTATE SOME OF THAT. WITH BETTER MOISTURE IN PLACE...WOULD EXPECT CENTRAL MOUNTAIN CHAIN TO SEE MORE CONVECTION ON WEDNESDAY...PARTICULARLY THE EASTERN SLOPES. WINDS ALOFT WOULD HAVE WEAKENED FROM A WEST SOUTHWEST DIRECTION...AND IT DOES NOT APPEAR THAT SHEAR WOULD BE OVERLY ABUNDANT...JUST SOME MEAGER TO MODEST DIRECTIONAL VEERING WITH HEIGHT. DEEPER MOISTURE CONTINUES ITS JOURNEY WESTWARD INTO WEDNESDAY NIGHT...AND SHOULD HAVE PLENTY OF PUNCH TO SPILL THROUGH CENTRAL VALLEYS AND NEARING THE CONTINENTAL DIVIDE BY THURSDAY MORNING. THIS WILL JUST KEEP CONVECTION SPREADING WEST. CENTRAL MOUNTAIN CHAIN WOULD BE FAVORED AT THIS POINT FOR THURSDAY...WITH DECREASING ACTIVITY IN THE EASTERN PLAINS GIVEN LIGHT AND POORLY ORIENTED STEERING FLOW. A FAIRLY SIMILAR REGIME WOULD CONTINUE INTO FRIDAY WITH MOISTURE GETTING HUNG UP SOMEWHERE NEAR OR JUST WEST OF THE CONTINENTAL DIVIDE. PERSISTENT CYCLONIC FLOW OVER THE INTERMOUNTAIN WEST WOULD FINALLY GIVE WAY TO A TROUGH PASSAGE BY SATURDAY WITH THE FEATURE LIFTING NORTHEASTWARD INTO THE CENTRAL TO NORTHERN ROCKIES. A SLIGHT UPTICK TO WESTERLY WINDS ALOFT WOULD LIKELY ALLOW DRIER AIR TO ENTRAIN OVER THE FORECAST AREA THIS WEEKEND. 52 && .AVIATION... VFR CONDITIONS IN PLACE OVER A LARGE PORTION OF NEW MEXICO EARLY THIS MORNING WILL CONTINUE TODAY. THE ONLY EXCEPTION WILL BE THE EASTERN PLAINS FROM KTCC SOUTH TO PERHAPS KROW WHERE A RETREATING DRYLINE WILL AID IN MOISTURE RETURN AND SOME STRATUS THIS MORNING. CONFIDENCE IN IFR CONDITIONS IS LOW BUT SOME MVFR CIGS MIGHT MAKE IT INTO KTCC UNTIL 15Z BEFORE THE MOISTURE SCOURS OUT TO THE EAST. WINDS WILL BE LESS OF A CONCERN TODAY ALTHOUGH SOME GUSTY SFC WINDS OF 15 TO 25 KTS CANNOT BE RULED OUT. SCATTERED SHOWERS/ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE EAST AND SOUTHEAST TODAY AND TONIGHT IN VICINITY OF THE DRYLINE. CONFIDENCE IS LOW ATTM THAT ANY STORM WILL DIRECTLY IMPACT A NM TERMINAL THUS WILL LEAVE OUT MENTION AND HANDLE WITH CB REMARK. LOW CLOUDS MAY POSE A CONCERN FOR EARLY WEDNESDAY FROM KCAO SOUTH TO KTCC AND KROW. WILL LET FUTURE SHIFTS TAKE A CLOSER LOOK. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. KW && .FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS NOT ANTICIPATED FOR THE NEXT SEVERAL DAYS. FROM THE RIO GRANDE VALLEY AND POINTS WEST...DRY HUMIDITIES WILL CONTINUE TODAY BUT WINDS WILL BE LESS OF A CONCERN. LOW LEVEL MOISTURE TO THE EAST OF THE DRYLINE WILL SCOUR OUT BY AFTERNOON BUT REMAIN IN VICINITY OF THE SOUTHEAST PLAINS WHERE THE BEST CHANCES FOR WETTING RAINFALL WILL EXIST LATER TODAY. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE FOR THE EAST AND ESPECIALLY THE SOUTHEAST INTO THIS EVENING. EASTERLY GAP WINDS EXPECTED TO ADVECT SHALLOW LOW LEVEL MOISTURE INTO THE RIO GRANDE VALLEY LATE TONIGHT OR EARLY WEDNESDAY WITH ENHANCED HUMIDITY RECOVERIES SERVING TO SQUASH RECENT DRY STRETCH. STILL SOME UNCERTAINTY WITH HOW LONG THE SHALLOW MOISTURE WILL HOLD IN PLACE OVER CENTRAL LOCALES AND WE DO STILL EXPECT SOME LEVEL OF DAYTIME MIXING THAT WILL SCOUR MUCH OF THE MOISTURE EAST DURING THE DAY. STILL EXPECT CHANCES FOR SHOWERS AND THUNDERSTORMS TO INCREASE ALONG THE CENTRAL MOUNTAIN CHAIN WITH MORE ISOLATED THREAT OVER THE VALLEYS. ADDITIONAL PUSH OF MOISTURE ON THURSDAY MAY SHOVE BETTER HUMIDITIES INTO THE CONTINENTAL DIVIDE WITH ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS POSSIBLE FOR THE HIGH TERRAIN AND POINTS EAST. DRYLINE WILL SLOSH BACK AND FORTH OVER THE WEEKEND BUT MEDIUM TO LONG RANGE GFS CONTINUES TO INDICATE THE DRY AIR WILL WIN OUT BY THE END OF THE WEEKEND OR EARLY NEXT WEEK WITH THE DRYLINE MIXING EAST INTO TEXAS. THIS WOULD ALLOW FOR A RETURN TO DRY AND BREEZY CONDITIONS AT LEAST FOR THE EARLY PART OF NEXT WEEK. BEYOND THAT...PROGS ARE A BIT UNCERTAIN WHETHER OR NOT RIDGING WILL REMAIN IN PLACE OR BE REPLACED BY AN UPPER TROUGH TO THE WEST. KW && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 77 41 86 49 / 0 0 5 0 DULCE........................... 73 27 79 35 / 0 0 5 10 CUBA............................ 73 26 80 36 / 0 0 5 10 GALLUP.......................... 74 30 81 37 / 0 0 5 0 EL MORRO........................ 70 33 78 40 / 0 0 5 0 GRANTS.......................... 76 33 83 41 / 0 0 5 0 QUEMADO......................... 74 33 81 41 / 0 0 5 0 GLENWOOD........................ 80 38 87 46 / 0 0 5 0 CHAMA........................... 67 26 74 37 / 0 5 5 10 LOS ALAMOS...................... 72 45 77 49 / 0 5 10 10 PECOS........................... 74 40 78 47 / 5 10 30 30 CERRO/QUESTA.................... 71 31 77 45 / 0 5 10 20 RED RIVER....................... 62 29 66 37 / 5 10 10 30 ANGEL FIRE...................... 63 30 68 37 / 5 20 20 30 TAOS............................ 74 33 79 47 / 0 5 10 20 ESPANOLA........................ 81 38 86 48 / 0 5 10 10 SANTA FE........................ 77 41 81 50 / 5 5 20 30 SANTA FE AIRPORT................ 79 43 84 52 / 0 5 20 20 ALBUQUERQUE FOOTHILLS........... 78 52 85 57 / 0 0 10 20 ALBUQUERQUE HEIGHTS............. 80 54 86 59 / 0 0 10 20 ALBUQUERQUE VALLEY.............. 82 50 88 55 / 0 0 5 10 ALBUQUERQUE WEST MESA........... 82 52 87 57 / 0 0 5 10 LOS LUNAS....................... 84 49 88 56 / 0 0 5 20 RIO RANCHO...................... 81 51 87 57 / 0 0 10 10 SOCORRO......................... 84 49 89 57 / 0 0 10 10 SANDIA PARK/CEDAR CREST......... 75 40 81 48 / 5 10 20 30 MORIARTY/ESTANCIA............... 77 41 82 48 / 5 10 20 30 CLINES CORNERS.................. 76 46 79 52 / 10 20 30 30 GRAN QUIVIRA.................... 78 47 82 52 / 5 10 20 30 CARRIZOZO....................... 81 47 83 54 / 10 10 20 20 RUIDOSO......................... 76 45 77 51 / 20 20 30 30 CAPULIN......................... 74 46 78 50 / 10 20 30 20 RATON........................... 77 45 80 51 / 10 20 30 20 LAS VEGAS....................... 75 44 73 49 / 10 20 30 30 CLAYTON......................... 80 55 79 56 / 20 30 20 20 ROY............................. 78 51 78 55 / 20 30 20 20 CONCHAS......................... 85 58 83 59 / 20 30 20 20 SANTA ROSA...................... 84 59 83 59 / 20 30 20 20 TUCUMCARI....................... 87 60 85 61 / 30 30 20 20 CLOVIS.......................... 82 59 82 59 / 30 30 20 20 PORTALES........................ 83 60 84 60 / 30 30 20 20 FORT SUMNER..................... 85 61 85 60 / 30 30 20 20 ROSWELL......................... 88 62 87 63 / 30 30 20 20 PICACHO......................... 83 55 82 59 / 20 20 30 20 ELK............................. 79 49 78 54 / 20 20 30 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING UNTIL 8 AM MDT THIS MORNING FOR THE FOLLOWING ZONES...NMZ517-528. && 52/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 557 AM MDT TUE MAY 25 2010 NMZ501>540-261200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 557 AM MDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING OVER THE SOUTHEASTERN PLAINS OF NEW MEXICO...GENERALLY EAST OF CLOVIS TO ROSWELL LINE. HAIL AND GUSTY WINDS ARE EXPECTED TO BE THE PRIMARY THREATS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... CONTACT THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA OUR WEBSITE AT WEATHER.GOV/ABQ TO REPORT ANY HAIL OR DAMAGING WINDS. 52
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 222 PM MDT TUE MAY 25 2010 NMZ536-252045- ROOSEVELT COUNTY- 222 PM MDT TUE MAY 25 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROOSEVELT COUNTY THROUGH 245 PM MDT... AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF DORA TO 6 MILES EAST OF ARCH...AND MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. AREAS AFFECTED BY THESE STORMS INCLUDE...ARCH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING FOR EAST CENTRAL NEW MEXICO. && LAT...LON 3389 10331 3420 10329 3430 10305 3400 10305 TIME...MOT...LOC 2022Z 176DEG 12KT 3402 10326 3415 10305 DPORTER
The Cannon AFB radar (KFDX), 66 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
11 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Nickel to quarter size hail.
Relayed by Emergency Manager. Tornado briefly touched down in open rangeland. No damage reported.
Report relayed by Emergency Manager. Tornado briefly touched down approximately 0.25 mi west of NM/TX state line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyThe tornado archive for New Mexico, 2010Warnings in New Mexico, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221991, 221992, 221993, 221995, 221997, 221999, 222002, 222003, 222000, 222001, 222004, 222005, 222007, 222006.